What is Triptan-Overuse Headache?

What is triptan-overuse headache?

  • Patient takes one or more meds containing a triptan 10+ days per month for 3+ months.
  • As more triptans are taken, headaches have increased to 10+ days per month.
  • Typically these attacks are not just headache but include other migraine symptoms.
  • Patients will have an underlying condition (a type of migraine) as well as the diagnosis of TOH.

Usually attacks decrease within 2 months after patient stops using triptans.

A patient taking triptans AND other abortives may be diagnosed with combination-analgesic-overuse headache, a condition which may be harder to treat.

Even if a patient technically doesn’t have TOH, they may still be taking too many triptans.  Talk to a specialist who knows your medical history.

For more information:

Be Sociable, Share!
2 comments… add one
  • Nikki Albert Oct 13, 2016

    I have read about people who are on continuous triptan treatment to manage their chronic daily migraines. Which apparently works very well for them. Why would this not cause MOH or TOH? Or why would it even be suggested?

Leave a Comment